Vol. 39, No. 3, 1971

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Subdirectly irreducible idempotent semigroups

James Arthur Gerhard

Vol. 39 (1971), No. 3, 669–676

Subdirectly irreducible idempotent semigroups have been discussed by B.M. Schein. Using his results, a subdirectly irreducible idempotent semigroup is shown to be either a semigroup of mappings of a set into itself, with certain stated conditions, or the dual of such a semigroup, or one of these with an adjoined zero. This characterization is used to show that, with a few exceptions, the join reducible elements of the lattice of equational classes of idempotent semigroups contain only subdirectly irreducible members belonging to proper subclasses. This result gives structure theorems, special cases of which appear in the literature. An example is also given of an infinite subdirectly irreducible idempotent semigroup in the equational class of idempotent semigroups defined by xyx = xy.

Mathematical Subject Classification 2000
Primary: 20M10
Received: 23 February 1971
Revised: 11 June 1971
Published: 1 December 1971
James Arthur Gerhard